Skip to main content

A New Lower Bound for the Eternal Vertex Cover Number of Graphs

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 12273)


We obtain a new lower bound for the eternal vertex cover number of an arbitrary graph G, in terms of the cardinality of a vertex cover of minimum size in G containing all its cut vertices. The consequences of the lower bound include a quadratic time algorithm for computing the eternal vertex cover number of chordal graphs.


This is a preview of subscription content, log in via an institution.

Buying options

USD   29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
USD   84.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD   109.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Learn about institutional subscriptions


  1. 1.

    The results in Fomin et al.  [6] are given for the variant of the problem in which more than one guard is allowed to be on a vertex in a configuration. But, the proof can be easily modified for to work for the other model as well.

  2. 2.

    Note that the definition of this graph class is more general than the one in [2].


  1. Anderson, M., Brigham, R., Carrington, J., Dutton, R., Vitray, R., Yellen, J.: Graphs simultaneously achieving three vertex cover numbers. J. Comb. Math. Comb. Comput. 91, 275–290 (2014)

    Google Scholar 

  2. Babu, J., Chandran, L.S., Francis, M., Prabhakaran, V., Rajendraprasad, D., Warrier, J.N.: On graphs whose eternal vertex cover number and vertex cover number coincide. arxiv, (April 2019)

  3. Babu, J., Chandran, L.S., Francis, M., Prabhakaran, V., Rajendraprasad, D., Warrier, J.N.: On graphs with minimal eternal vertex cover number. In: Pal, S.P., Vijayakumar, A. (eds.) CALDAM 2019. LNCS, vol. 11394, pp. 263–273. Springer, Cham (2019).

    Chapter  Google Scholar 

  4. Baker, B.S.: Approximation algorithms for NP-complete problems on planar graphs. J. ACM 41(1), 153–180 (1994)

    Article  MathSciNet  Google Scholar 

  5. Chartrand, G., Pippert, R.E.: Locally connected graphs. Časopis pro pěstování matematiky 99(2), 158–163 (1974)

    Article  MathSciNet  Google Scholar 

  6. Fomin, F.V., Gaspers, S., Golovach, P.A., Kratsch, D., Saurabh, S.: Parameterized algorithm for eternal vertex cover. Inf. Process. Lett. 110(16), 702–706 (2010)

    Article  MathSciNet  Google Scholar 

  7. Goddard, W., Hedetniemi, S.M., Hedetniemi, S.T.: Eternal security in graphs. J. Combin. Math. Combin. Comput. 52, 169–180 (2005)

    MathSciNet  MATH  Google Scholar 

  8. Goldwasser, J.L., Klostermeyer, W.F.: Tight bounds for eternal dominating sets in graphs. Discrete Math. 308(12), 2589–2593 (2008)

    Article  MathSciNet  Google Scholar 

  9. Hartnell, B., Mynhardt, C.: Independent protection in graphs. Discrete Math. 335, 100–109 (2014)

    Article  MathSciNet  Google Scholar 

  10. Klostermeyer, W.F., Mynhardt, C.M.: Graphs with equal eternal vertex cover and eternal domination numbers. Discrete Math. 311, 1371–1379 (2011)

    Article  MathSciNet  Google Scholar 

  11. Klostermeyer, W., Mynhardt, C.: Edge protection in graphs. Austr. J. Comb. 45, 235–250 (2009)

    MathSciNet  MATH  Google Scholar 

  12. Klostermeyer, W.F., Mynhardt, C.: Vertex covers and eternal dominating sets. Discrete Appl. Math. 160(7), 1183–1190 (2012)

    Article  MathSciNet  Google Scholar 

  13. Rinemberg, M., Soulignac, F.J.: The eternal dominating set problem for interval graphs. Inf. Process. Lett. 146, 27–29 (2019)

    Article  MathSciNet  Google Scholar 

  14. Rose, D.J., Tarjan, R.E., Lueker, G.S.: Algorithmic aspects of vertex elimination on graphs. SIAM J. Comput. 5(2), 266–283 (1976)

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jasine Babu .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2020 Springer Nature Switzerland AG

About this paper

Check for updates. Verify currency and authenticity via CrossMark

Cite this paper

Babu, J., Prabhakaran, V. (2020). A New Lower Bound for the Eternal Vertex Cover Number of Graphs. In: Kim, D., Uma, R., Cai, Z., Lee, D. (eds) Computing and Combinatorics. COCOON 2020. Lecture Notes in Computer Science(), vol 12273. Springer, Cham.

Download citation

  • DOI:

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-030-58149-7

  • Online ISBN: 978-3-030-58150-3

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics